645. Long Recognized but Possibly Forgotten – Adverse Reactions to Trimethoprim-Sulfamethoxazole (TMP-SMX)
Session: Poster Abstract Session: Pharmacokinetics and Adverse Drug Reactions
Friday, October 21, 2011
Room: Poster Hall B1

Background:

The number of community-acquired methicillin-resistant Staphylococcus aureus (CA-MRSA) skin and soft tissue infections (SSTI) has dramatically increased in the past decade.  TMP-SMX is commonly used for CA-MRSA therapy and is a recognized cause of adverse drug reactions. We hypothesize that the use of TMP-SMX has increased in our pediatric population over the past decade prompting an increase in TMP-SMX adverse drug reactions (TS-ADR). The primary aim of this study was to assess the number of TS-ADR over a 10 year time period and characterize the population with an adverse reaction.

Methods:

ICD-9 codes (anti-infectives causing adverse effects in therapeutic use and sulfonamides causing adverse effects in therapeutic use) were used to retrospectively identify patients with TS-ADR seen in the Emergency Department or inpatient setting at Children's Mercy Hospital from 1/1/2000 – 12/31/2009; clinical and laboratory information was collected for each case. Microbiologic records were utilized to confirm MRSA prevalence. SPSS 18 was used for data analysis.

Results:

Of the 145 cases identified by ICD-9 codes, 110 had a history of TMP-SMX exposure and symptoms attributed to TS-ADR by a clinician. Fifty-seven percent of these patients had been treated for SSTI. Figure 1 illustrates that MRSA prevalence and TS-ADR were highly correlated (r=0.825, p=0.006). Among those with TS-ADR, 94% of patients had a cutaneous reaction and 20% had mucocutaneous findings (mean age 8.8 years; 63% female). Of the patients hospitalized (n=41; 37%), mucosal involvement, fever, and GI symptoms were more common (p<0.05). Of the 46 patients who had blood counts obtained, leukopenia was found in 16 (35%), anemia in 10 (22%), and thrombocytopenia in 13 (28%). Thirty-seven had liver function testing and transaminitis (maximum ALT > 2 times normal) occurred in 10 of these patients (range 103-1872 U/L).

Conclusion:

In the era of MRSA, there has been a significant increase in TS-ADR in our institution. These adverse reactions can lead to significant morbidity requiring hospitalization.  As TMP-SMX will likely remain a mainstay therapy for SSTI, further exploration for the identification of phenotypic or genotypic markers placing children at risk of TS-ADR is warranted.


Subject Category: P. Pediatric and perinatal infections

Jennifer Goldman, MD, Children's Mercy Hospital and Clinics, Kansas City, MO, Steven Leeder, PharmD, PhD, Pediatric Pharmacology and Medical Toxicology, Children's Mercy Hospital and Clinics, Kansas City, MO and Mary Anne Jackson, MD, FIDSA, Children's Mercy Hospitals and Clinics, Kansas City, MO

Disclosures:

J. Goldman, None

S. Leeder, None

M. A. Jackson, None

Findings in the abstracts are embargoed until 12:01 a.m. EST Thursday, Oct. 20 with the exception of research findings presented at IDSA press conferences.